Flood, Polk
- When
- March 1, 12:00 AM CST to March 4, 10:00 AM CST
- Where
- Polk County, 7.09 mi N of Polk to 6.86 mi NNW of Polk
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 41.181, -97.821
After another bout of snow and colder temperatures, additional ice jamming developed on the Platte River during Sunday morning of February 27th, but this time was a bit further downstream, affecting portions of Merrick and Polk Counties. The ice was jammed under the Highway 92 bridge crossing the Platte River approximately 2 miles south of Clarks, and was reported to have extended back west by…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
After another bout of snow and colder temperatures, additional ice jamming developed on the Platte River during Sunday morning of February 27th, but this time was a bit further downstream, affecting portions of Merrick and Polk Counties. The ice was jammed under the Highway 92 bridge crossing the Platte River approximately 2 miles south of Clarks, and was reported to have extended back west by as much as 3 miles. Residents near the river east of the bridge successfully protected their homes by building an earthen berm ahead of the rising water, but a mile and half section of Prairie Island Road on the west side of the bridge did have to be closed as it became covered in water. There was little change in conditions for several days into the beginning of March, but the ice jam finally broke free the morning of March 4th, resulting in a quick drop in the river height.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 28, 11:00 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1100 PM CST MON FEB 28 2011 .AVIATION...06Z KGRI TAF. VFR CONDITIONS EXPECTED TO PREVAIL THROUGH THE TAF PERIOD. SOUTHERLY WINDS EXPECTED TO DIMINISH AND BECOME MORE WESTERLY DURING THE EARLY MORNING HOURS...WITH CONTINUED STRONG SOUTHWESTERLY WINDS ALOFT EXPECTED THROUGH AT LEAST 01/10Z. DUE TO THESE STRONG SOUTH TO SOUTHWESTERLY WINDS JUST ABOVE THE INVERSION LAYER...KEPT INCLUSION OF WIND SHEAR FROM 01/06Z-01/10Z...AS THERE WILL BE SHARP GRADIENT IN WINDS SPEEDS. CIRRUS EXPECTED TO CONTINUE TO STREAM ACROSS THE REGION FOR THE NEXT 24 HOURS...LIKELY THINNING SOMEWHAT DURING THE AFTERNOON HOURS TUESDAY...WITH THE POSSIBLE DEVELOPMENT OF SOME LOW STRATUS AND LIGHT DRIZZLE AFT 02/04Z...BUT OPTED TO KEEP THIS OUT OF CURRENT TAF. PREV DISCUSSION... /ISSUED 423 PM CST MON FEB 28 2011/ SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT. THE WEATHER WILL BE QUIET DURING THE SHORT TERM PERIODS WITH THE MAIN FOCUS BEING ON TEMPERATURES. THE WEATHER PATTERN FEATURED FAIRLY ZONAL FLOW WITH A MILDER AIR MASS IN PLACE COMPARED TO OVER THE WEEKEND. H85 TEMPS ARE IN THE SINGLE DIGITS ABOVE ZERO AND TEMPS SO FAR THIS AFTN HAVE RISEN INTO THE 40S IN SNOW FREE AREAS...BUT HAVE STRUGGLED MORE IN OUR BAND OF SNOW ACROSS SOUTHERN NEBRASKA WHERE 2 TO 4 INCHES REMAIN. THE ABOVE FREEZING TEMPS WILL CONTINUE TO WORK AT ERODING THE SNOWPACK...BOTH DAYTIME AND OVERNIGHT TEMPS IN THE SNOW AREA WILL LIKELY CONTINUE TO BE A FEW DEGREES COOLER THAN SURROUNDING LOCATIONS. HEADING INTO TONIGHT...JUST SOME HIGH LEVEL CLOUDS ARE EXPECTED TO FILTER ACROSS OUR REGION WITH TEMPS AVERAGING IN THE LOW/MID 20S OVERALL. ON TUESDAY...A SOUTHWEST DOWNSLOPE WIND COMPONENT WILL TRANSITION WESTERLY AND NORTHWESTERLY ON TUESDAY FOLLOWING THE PASSAGE OF A WEAK TROUGH...AND H85 TEMPS AGAIN ARE EXPECTED TO AVERAGE IN THE SINGLE DIGITS. CLOUD COVER SHLD BE NEGLIGIBLE DURING THE DAY AND FORECAST SOUNDINGS SUGGEST MIXING SHLD BE SHY OF H85 BUT NEAR H875. HAVE ONLY MADE MINOR ADJUSTMENTS TO CURRENT FORECAST HIGHS WITH READINGS MAINLY IN THE 50S...BUT HAVE REFLECTED READINGS A FEW DEGREES COOLER IN THE RESIDUAL SNOWPACK. TUESDAY NIGHT...MODELS INDICATE STRATUS WILL ADVECT SOUTH DURING THE NIGHT...MAINLY AFTER MIDNIGHT WITH THE GFS MORE ROBUST WITH THE LOW CLOUDS THAN THE NAM. THE 12Z GFS INDICATES THE POTENTIAL FOR SOME FREEZING DRIZZLE AND THE 18Z NAM HAS COME AROUND TO THIS IDEA AND WILL GO AHEAD AND INSERT SOME PATCHY FOG AND FZDZ. HAVE KEPT LOWS IN THE 20S FOR ANOTHER NIGHT. LONG TERM...WEDNESDAY THROUGH MONDAY. PRIMARY CONCERNS INCLUDE WHAT APPEAR TO MAINLY NUISANCE CHANCES FOR FREEZING DRIZZLE OR LIGHT SNOW ACCUMULATIONS AT VARIOUS TIMES DURING THE PERIOD...AND MAYBE A MORE IMPACTFUL SYSTEM TOWARD THE VERY TAIL END. STARTING OFF WEDNESDAY...ANTICIPATE A NOTABLE COOL DOWN FROM TUESDAY...AS H85 TEMPS TUMBLE TO A FEW DEGREES EITHER SIDE OF 0C...AND SFC WINDS TAKE ON AN EASTERLY COMPONENT ON THE BACKSIDE OF HIGH PRESSURE CENTERED OVER THE UPPER MIDWEST. AT LEAST THE FIRST PART OF THE DAY SHOULD ALSO FIND THE CWA SOCKED IN UNDER LINGERING STRATUS FROM TUESDAY NIGHT...WITH AN EXPECTATION THAT AT LEAST SOME SCATTERING SHOULD TAKE PLACE DURING THE AFTERNOON. ALL IN ALL THOUGH...NUDGED HIGH TEMPS DOWN 2-5 DEGREES...WITH MOST OF THE CWA ONLY REACHING THE MID/UPPER 30S. CONSIDERED LINGERING A SLIGHT CHANCE OF FREEZING DRIZZLE INTO THE DAYTIME HOURS FROM TUES NIGHT...BUT WITH BEST BOUNDARY LAYER RH DECREASING WITH TIME AND WEAK TURBULENT MIXING IN THE LOWEST 0.5 KM...AM NOT OVERLY IMPRESSED WITH DAYTIME DRIZZLE CHANCES DESPITE BLOTCHY QPF SIGNAL IN LATEST NAM/GFS. CERTAINLY THIS IS SOMETHING FOR LATER SHIFTS TO CONSIDER. CERTAINLY WEDNESDAY NIGHT INTO THURS MORNING APPEARS TO HAVE SOMEWHAT BETTER POTENTIAL FOR LIGHT DRIZZLE/FREEZING DRIZZLE AS TURBULENT MIXING RAMPS UP AS EVIDENCED BY ISENTROPIC LIFT ON THE 285K SFC. THIS WAS ALREADY WELL-HANDLED IN PREVIOUS FCST...BUT DID ADD MENTION OF PATCHY FOG AS WELL GIVEN SUPPORT FROM SREF VSBY PROBS. ALSO DECIDED TO LINGER SLIGHT CHANCE DRIZZLE/FZDZ MENTION INTO THURSDAY MORNING ACROSS MAINLY THE EASTERN 1/2 OF THE CWA...ALTHOUGH THE PASSAGE OF A WEAK SFC TROUGH BY MID DAY WITH A SWITCH TO WESTERLY BREEZES SHOULD HELP SCOUR OUT ANY LINGERING DRIZZLE/FZDZ/FOG AND RESULT IN AT LEAST PARTIAL SUNSHINE FOR THE AFTERNOON. ASSUMING THIS OCCURS...ANTICIPATE THE COMBINATION OF SUN AND DOWNSLOPE FLOW TO BOOST TEMPERATURES BACK UP TO ABOVE AVERAGE READINGS THURS AFTERNOON...WITH HIGHS AROUND 50 IN MOST NEB ZONES...AND MID TO UPPER 50S IN SOUTH/SOUTHWEST COUNTIES...WHICH IS LITTLE CHANGE FROM PREV FCST. FROM THURS NIGHT THROUGH MONDAY...THERE ARE AT LEAST TWO DISTINCT CHANCES FOR MEASURABLE PCPN...ALTHOUGH THE DEGREE OF IMPACT IS HIGHLY UNCERTAIN. FOR THE THURSDAY NIGHT THROUGH FRIDAY NIGHT PERIOD...HAVE 20-30 POPS GOING ACROSS ALL AREAS AT SOME POINT AS BOTH THE 12Z GFS/ECMWF AGREE ON FAIRLY WEAK SHORTWAVE ENERGY MAKING ITS WAY ACROSS THE PLAINS...WITH AN H5 TROUGH AXIS EXTENDING NORTH-SOUTH THROUGH THE REGION...OR JUST EAST OF THE CWA...BY 12Z SAT MORNING. WHILE SOME LIGHT SNOW CANNOT BE RULED OUT MAINLY DURING THE OVERNIGHT HOURS...THIS MAINLY LOOKS TO BE A SLIGHT CHANCE FOR RAIN OR A RAIN/SNOW MIX...WITH HIGH TEMPS FRI EXPECTED TO RANGE FROM THE UPPER 30S NORTH TO MID 40S SOUTH. AT LEAST AT THIS JUNCTURE...PCPN AMOUNTS APPEAR QUITE LIGHT FOR MOST AREAS. HEADING INTO THE WEEKEND...MAINTAINED A DRY FCST FOR SAT THROUGH SUNDAY NIGHT...ALTHOUGH THIS COULD BE IN QUESTION ESPECIALLY BY SUN NIGHT. STARTING OFF THE WEEKEND...THE REGION STARTS OUT IN WEAK RIDGING/NEAR ZONAL FLOW ALOFT IN THE WAKE OF THE DEPARTING MID LEVEL TROUGH AXIS. WITH LIGHT NORTHERLY/EASTERLY FLOW DOMINATING THE LOW LEVELS...HAVE HIGHS SAT ONLY RANGING FROM THE UPPER 30S NORTH/LOW 40S SOUTH. ON SUNDAY...WINDS TURN MORE SOUTHEASTERLY IN RESPONSE TO PRESSURE FALLS AND AN APPROACHING SHORTWAVE ENERGY FROM THE WEST...AND ACTUALLY BUMPED HIGHS DOWN A FEW DEGREES RANGING FROM THE UPPER 30S NORTH TO MID 40S SOUTH. COULD HAVE ADDED POPS TO SUNDAY NIGHT...BUT GIVEN ANTICIPATION OF A TYPICAL SLOW DOWN OF SYNOPTIC FEATURES NEARLY A WEEK OUT...LEFT IT DRY AND INSTEAD PUT 20-30 POPS IN FOR MONDAY. BOTH THE 12Z ECMWF/GFS SHOW A GOOD CHANCE OF PRECIP...AND EVEN THE 12Z GFS ENSEMBLE POPS ARE QUITE HIGH FOR 7 DAYS OUT...ESPECIALLY ACROSS THE NORTH AS THE REGION LIES TO THE NORTH OF A 120KT H3 JET STREAK PUNCHING EASTWARD ACROSS THE SOUTHERN PLAINS. PRECIP TYPE IS CERTAINLY IN QUESTION SOMEWHAT...AS THE EC DEPICTS MORE OF AN ACCUMULATING SNOW THREAT MAINLY IN NEB ZONES...WHILE THE GFS KEEPS WARMER AIR ALOFT AT LEAST UNTIL JUST AFTER THE OFFICIAL FCST PERIOD ENDS. FOR NOW HAVE CARRIED A BROAD RAIN/SNOW MENTION ACROSS MOST OF THE CWA ON MON...WITH HIGHS IN THE MID 30S-LOW 40S IN NEB COUNTIES LIKELY MITIGATING ANY ACCUMULATIONS SOMEWHAT. CERTAINLY THIS SYSTEM WILL BEAR WATCHING IN COMING DAYS FOR POTENTIALLY MORE SIGNIFICANT WINTRY IMPACTS...ESPECIALLY ONCE THE MONDAY NIGHT-TUESDAY NIGHT TIME FRAMES BECOME A PART OF THE OFFICIAL FCST PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...ROSSI SHORT TERM...FAY LONG TERM...PFANNKUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 332 PM CST MON FEB 28 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 332 PM CST MON FEB 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE ARE SLIGHT CHANCES FOR LIGHT FREEZING DRIZZLE ACROSS THE ENTIRE OUTLOOK AREA BOTH LATE TUESDAY NIGHT AND ALSO WEDNESDAY NIGHT...AND THEN LINGERING INTO THURSDAY MORNING FOR LOCATIONS MAINLY EAST OF A LINE FROM GREELEY NEBRASKA TO PHILLIPSBURG KANSAS. ICE ACCUMULATIONS DO NOT APPEAR SIGNIFICANT AT THIS TIME...ALTHOUGH A LIGHT GLAZE COULD RESULT IN SLICK SURFACES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) PFANNKUCH
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284643, 284644.